Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 113, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 8, 2002, 3:21 PM MDT for Lawrence County, South Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 3:21 PM MDT (21:21 UTC)
- Expired
- Aug 8, 2002, 4:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:51 PM MDT | Hail 0.75 | Spearfish, SD | |
| Aug 8, 3:54 PM MDT | Hail 0.75 | Lead, SD | |
| Aug 8, 4:15 PM MDT | Hail 0.75 | Whitewood, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS53 KUNR 082121 SVRRAP SDC081-082215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 321 PM MDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 415 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF SAVOY...OR ABOUT 11 MILES SOUTHWEST OF SPEARFISH...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED... CHEYENNE CROSSING AROUND 320 PM MDT... TERRY PEAK AROUND 325 PM MDT... DEADWOOD AND CENTRAL CITY AROUND 330 PM MDT... GALENA AND BROWNSVILLE AROUND 335 PM MDT... WHITEWOOD AROUND 340 PM MDT... LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 4446 10406 4419 10403 4418 10355 4451 10360 P. MURPHY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:55 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 8, 1:55 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 155 PM MDT THU AUG 8 2002 ...SEVERE THUNDERSTORM WATCH ENTIRE AREA EXCEPT CAMPBELL COUNTY WYOMING THIS EVENING... VIGOROUS PACIFIC SHORT WAVE MOVING INTO THE NORTHERN PLAINS THIS AFTERNOON WILL CONTINUE TO PRODUCE INTENSE THUNDERSTORM ACTIVITY AS IT MOVES OUT OF SOUTHERN MONTANA INTO NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. FORECAST HODOGRAPHS INDICATE A PREFERENCE FOR LINEAR ORGANIZATION...STRONG WINDS AND LARGE HAIL. THE WINDS ARE OF PARTICULAR CONCERN FOR NWRN SD...N AND NE OF THE BLACK HILLS...SINCE THE SHORT WAVE WILL CONTRIBUTE 50+ MPH WIND SPEEDS TO THE MID LEVELS OF THE ATMOSPHERE ACROSS WRN SD BY MIDNIGHT. SEVERE WEATHER OPERATIONS IN PROGRESS AT UNR. ONLY MINOR ADJUSTMENTS WERE MADE TO LATER PERIODS OF THE PACKAGE. A SOMEWHAT UNSTABLE NW FLOW WILL KEEP THE WEATHER MODERATELY ACTIVE THROUGH THE END OF THE WEEK...THEN LARGE SCALE SUBSIDENCE AND DRY AIR WILL PROVIDE A RESPITE FROM MIDDAY SATURDAY THROUGH SUNDAY. SUMMERTIME HEATING AND A WEAK MID LEVEL SHORT WAVE WILL PRODUCE SOME WEATHER MON AND TUE...WITH FAIR SKIES DOMINATING WED AND THU. .UNR...NONE. CARPENTER
In the hours before
Local storm report, Aug 8, 11:31 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT THU AUG 08 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 3 NW FAIRPT SD 65 MPH TSTM GUST
08/07/02 MEADE REPORTED BY PUBLIC.
1000 PM 1 S REVA SD MPH TSTM GUST
08/07/02 HARDING EVENT DURATION 30
MINUTES. REPORTED BY
STORM SPOTTER.
1003 PM ZEONA SD 70 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY PUBLIC.
1030 PM PRAIRIE CITY SD 60 MPH TSTM GUST
08/07/02 PERKINS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:44 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 46 min |
| Aug 7, 9:39 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 51 min |
| Aug 7, 9:53 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 67 min |
| Aug 8, 1:12 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 48 min |
| Aug 8, 2:09 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
| Aug 8, 3:01 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 59 min |
| Aug 8, 3:16 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 59 min |
| Aug 8, 3:50 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 55 min |
| Aug 8, 4:00 PM MDT | Flash Flood Warning | UNR | Lawrence | 4 hr |
| Aug 8, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| Aug 8, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 57 min |
| Aug 8, 5:15 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 60 min |
| Aug 8, 5:39 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 51 min |
| Aug 8, 5:43 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Ziebach | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.